Anticancer drugs’ adverse effects related research ideas

Toxicities Associated With Signal Transduction Inhibitors (Credit: Grace K. Dy et al./A Cancer Journal for Clinicians)

Toxicities Associated With Signal Transduction Inhibitors (Credit: Grace K. Dy et al./A Cancer Journal for Clinicians)

Toxicities of the anticancer drugs can be reduced by structural drug design, so that the drug reaches the desired target selectively.

Vandetanib is an anticancer drug. Dark blue-gray pigmentation has been reported with the use of this drug. This adverse effect is thought to be due to hemosiderin deposition but the exact mechanism is still not clear.

Several of the anticancer drugs result in left ventricular (LV) dysfunction that could be asymptomatic or symptomatic but the exact mechanism behind this adverse effect is not clear.

Nilotinib, an anticancer drug, can result in rapidly progressive peripheral arterial occlusive disease in patients but the true increase of the adverse effects in comparison to the control group in randomized studies have yet to be worked in detail.

Drug-induced noninfectious pneumonitis/interstitial lung disease (ILD) has also been reported in patients especially those who are treated with mTOR inhibitors (mTOR is considered to be the mammalian target of rapamycin). The mTOR pathway is dysregulated in human diseases, such as diabetes, obesity, depression, and certain cancers. According to researchers, “the etiology is unclear and risk factors have yet to be definitely ascertained.”

Researchers have found that drug-induced, especially EGFR inhibitors induced, ILD chances are more in Japanese patients as compared to the rest of the world but the reason is still not clear. Bortezomib, thalidomide and its analogues, imatinib, MET inhibitors (crizotinib, tivantinib) and HSP inhibitors such as 17DMAG can also result in increased chances of ILD but the mechanism is unclear.

Anticancer drugs can also cause pulmonary arterial hypertension (PAH) but the causality and pathogenesis is unclear.

MET inhibitors (such as crizotinib, tivantinib) and ALK inhibitors can result in neutropenia in patients but the mechanism is still not clear for this adverse effects.

Mechanisms behind the immunomodulatory effects of anticancer drugs need more research.

Reference:

Dy GK, & Adjei AA (2013). Understanding, recognizing, and managing toxicities of targeted anticancer therapies. CA: a cancer journal for clinicians, 63 (4), 249-79 PMID: 23716430